Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Elko, NV

July 24, 2018Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 24, 2018, 3:54 PM PDT for Elko County, Nevada. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2018, 3:54 PM PDT (22:54 UTC)
Expired
Jul 24, 2018, 5:28 PM PDT
In force
94 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 185 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2536 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WGUS55 KLKN 242254
FFWLKN
NVC007-250145-
/O.NEW.KLKN.FF.W.0022.180724T2254Z-180725T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
354 PM PDT TUE JUL 24 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  East central Elko County in northeastern Nevada...

* Until 645 PM PDT.

* At 351 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Hogan Burn Scar. Up to one quarter to one 
  half of an inch of rain has already fallen. Flash flooding is 
  expected to begin shortly.

* Excessive rainfall over the Hogan Burn Scar will result in debris 
  flow moving through mainly the east slopes of the Pequop Range. 
  The debris flow can consist of rock, mud, vegetation and other 
  loose materials.

Additional rainfall amounts of one half inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 4080 11439 4055 11441 4064 11489 4081 11495

$$

JRM
1 follow-up statement
597 
WGUS75 KLKN 250028
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
528 PM PDT TUE JUL 24 2018

NVC007-250038-
/O.CAN.KLKN.FF.W.0022.000000T0000Z-180725T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
528 PM PDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL ELKO COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 4080 11439 4055 11441 4064 11489 4081 11495

$$

94

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:04 PM PDT, 50 minutes earlier.

Area forecast discussion, Jul 24, 3:04 PM PDT, 50 minutes before
Area Forecast Discussion
National Weather Service Elko NV
304 PM PDT Tue Jul 24 2018

.SYNOPSIS...Thunderstorms continue into this evening, with
isolated showers and thunderstorms overnight. Thunderstorm
coverage begins to decrease some on Wednesday and Thursday.
Otherwise, hot temperatures will continue through the weekend.

&&

.SHORT TERM...Tonight through Thursday.

Convection began late this morning and isolated to scattered
thunderstorms currently continue across the CWA. Due to the slow
motion of storms in central Nevada, some flood products have had
to be issued already. Convection is expected to continue through
the evening with localized flooding concerns, primarily in
central Nevada. Nocturnal showers and thunderstorms are expected
tonight, though will slowly decrease in intensity and coverage.
Low temperatures stay well up into the 60's for most valleys with
the higher dewpoints and some clouds in place.

Still enough moisture and instability present Wednesday for
another round of storms, though coverage should begin to decrease
and precipitable waters begin to drop some, mitigating the
flooding concerns of late a bit. By Thursday, the convection gets
squelched down to mainly Northern Nye and White Pine counties,
though the very southeastern part of the CWA could receive some
stronger storms with local flooding as a little surge of higher
moisture intrudes into southern Nevada.

No real changes to temperatures as the hot daytime temperatures
and warmer nights continue.

.LONG TERM...Thursday night through next Tuesday.

Upper level high will remain over the southwest US with moisture
continuing to surge into the region, especially southern and
eastern region. This will allow for chances for convection to
continue through at least Friday. Beyond Friday models struggle
with moisture availability and this will affect coverage. Based
on instability most convection will favor the eastern half of
Nevada. The heat returns over the weekend with lower 100s making a
return to western and central Nevada.

&&

.AVIATION...Any station could see a thunderstorm develop in
vicinity this afternoon and evening with KELY and KEKO being the
most likely locations. Heavy downpours and variable outflow wind
gusts of 30 to 40 kts will be common with any of the stronger
storms which could produce brief intervals of MVFR conditions.
Convection will diminish late this evening with additional rounds
expected Wednesday afternoon, again favoring KEKO and KELY.

&&

.FIRE WEATHER...Scattered wet thunderstorms continue
into this evening and even into the night, though they are
expected to decrease in coverage as the night goes on. Storms
through this evening continue to have flash-flood potential due to
the slow movement, especially in Zones 454,455, and 457. Storms
Wednesday become more isolated, though some pockets of scattered
thunderstorms will still exist. While storms will remain mainly
wet, the flooding potential will decrease.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

90/89/89/90

In the hours before

Special weather statement, Jul 24, 1:51 PM PDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Elko NV
151 PM PDT TUE JUL 24 2018

NVZ030-242130-
Humboldt County NV-
151 PM PDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUMBOLDT COUNTY
UNTIL 230 PM PDT...

At 151 PM PDT, Doppler radar was tracking a strong thunderstorm near
Dufferena, moving northeast at 25 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Denio and Denio Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4199 11850 4188 11846 4175 11898 4181 11903
      4199 11886
TIME...MOT...LOC 2051Z 231DEG 21KT 4182 11892

94
Special weather statement, Jul 24, 1:52 PM PDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Elko NV
152 PM PDT TUE JUL 24 2018

NVZ035-037-242130-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
152 PM PDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 230 PM PDT...

At 151 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka Airport, moving northeast at 15 mph.

Wind gusts 40 to 50 mph and pea size hail will be possible with this
storm.

Locations impacted include...
Eureka Airport.

LAT...LON 3951 11605 3956 11612 3980 11589 3959 11569
TIME...MOT...LOC 2051Z 239DEG 15KT 3956 11603

SH
Special weather statement, Jul 24, 2:08 PM PDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Elko NV
208 PM PDT TUE JUL 24 2018

NVZ035-039-242200-
South Central Elko County NV-White Pine County NV-
208 PM PDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 300 PM PDT...

At 208 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Cherry Creek, moving northeast at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central White
Pine and southeastern Elko Counties.

LAT...LON 3986 11509 3993 11517 4017 11495 4004 11468
TIME...MOT...LOC 2108Z 231DEG 22KT 3993 11506

SH
Special weather statement, Jul 24, 2:22 PM PDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Elko NV
222 PM PDT TUE JUL 24 2018

NVZ037-041-242200-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
222 PM PDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE AND SOUTH CENTRAL
EUREKA COUNTIES UNTIL 300 PM PDT...

At 222 PM PDT, Doppler radar was tracking a strong thunderstorm 32
miles southwest of Pinto Summit, moving northeast at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northern Nye and
south central Eureka Counties.

LAT...LON 3900 11629 3907 11637 3934 11618 3917 11592
TIME...MOT...LOC 2122Z 228DEG 24KT 3907 11628

SH
Special weather statement, Jul 24, 3:26 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Elko NV
326 PM PDT TUE JUL 24 2018

NVZ037-242315-
Southern Lander County and Southern Eureka County NV-
326 PM PDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND
SOUTHWESTERN EUREKA COUNTIES UNTIL 415 PM PDT...

At 326 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Grass Valley, moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Lander
and southwestern Eureka Counties.

LAT...LON 3971 11680 3977 11688 3993 11676 3983 11658
TIME...MOT...LOC 2226Z 222DEG 12KT 3977 11678

SH
Special weather statement, Jul 24, 3:42 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Elko NV
342 PM PDT TUE JUL 24 2018

NVZ033-242330-
Southeastern Elko County NV-
342 PM PDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 430 PM
PDT...

At 342 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Oasis, moving east at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Silver Zone Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4089 11437 4096 11438 4101 11404 4083 11404
      4083 11405
TIME...MOT...LOC 2242Z 269DEG 18KT 4092 11434

94

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:15 PM PDTSpecial Weather StatementLKN45 min
Jul 23, 7:45 PM PDTSpecial Weather StatementLKNLander45 min
Jul 23, 7:53 PM PDTFlash Flood WarningLKNLander3 hr
Jul 23, 8:03 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 23, 8:26 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Jul 23, 8:42 PM PDTSpecial Weather StatementLKNEureka48 min
Jul 23, 9:25 PM PDTFlash Flood WarningLKNEureka3 hr
Jul 23, 9:26 PM PDTSpecial Weather StatementLKNEureka49 min
Jul 23, 9:44 PM PDTSpecial Weather StatementLKNEureka46 min
Jul 24, 11:30 AM PDTAreal Flood AdvisoryLKNWhite Pine78 min
Jul 24, 11:59 AM PDTAreal Flood AdvisoryLKNEureka, Nye61 min
Jul 24, 1:06 PM PDTSpecial Weather StatementLKN39 min
Jul 24, 1:18 PM PDTAreal Flood AdvisoryLKNEureka, Nye, White Pine3 hr
Jul 24, 1:40 PM PDTSpecial Weather StatementLKN50 min
Jul 24, 1:49 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 24, 1:51 PM PDTSpecial Weather StatementLKN39 min
Jul 24, 1:52 PM PDTSpecial Weather StatementLKNEureka38 min
Jul 24, 2:08 PM PDTSpecial Weather StatementLKN52 min
Jul 24, 2:22 PM PDTSpecial Weather StatementLKN38 min
Jul 24, 2:35 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 24, 2:44 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 24, 3:26 PM PDTSpecial Weather StatementLKNLander49 min
Jul 24, 3:42 PM PDTSpecial Weather StatementLKN48 min
Jul 24, 4:27 PM PDTSpecial Weather StatementLKN33 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.